Skip to main content
×
Home
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 70
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Beljadid, Abdelaziz Mohammadian, Abdolmajid and Qiblawey, Hazim 2016. Stability analysis of unstructured finite volume methods for linear shallow water flows using pseudospectra and singular value decomposition. Advances in Water Resources, Vol. 96, p. 127.


    De Terán, Fernando Dopico, Froilán M. and Pérez, Javier 2016. Eigenvalue condition numbers and pseudospectra of Fiedler matrices. Calcolo,


    Landauskas, Mantas Navickas, Zenonas Vainoras, Alfonsas and Ragulskis, Minvydas 2016. Weighted moving averaging revisited: an algebraic approach. Computational and Applied Mathematics,


    Breda, D. Getto, P. Sanz, J. Sánchez and Vermiglio, R. 2015. Computing the Eigenvalues of Realistic Daphnia Models by Pseudospectral Methods. SIAM Journal on Scientific Computing, Vol. 37, Issue. 6, p. A2607.


    Gheorghiu, Călin-Ioan 2015. Pseudospectral solutions to some singular nonlinear BVPs. Numerical Algorithms, Vol. 68, Issue. 1, p. 1.


    Guglielmi, Nicola Kressner, Daniel and Lubich, Christian 2015. Low rank differential equations for Hamiltonian matrix nearness problems. Numerische Mathematik, Vol. 129, Issue. 2, p. 279.


    Makris, K. G. Ge, L. and Türeci, H. E. 2014. Anomalous Transient Amplification of Waves in Non-normal Photonic Media. Physical Review X, Vol. 4, Issue. 4,


    Palivonaite, Rita and Ragulskis, Minvydas 2014. Short-term time series algebraic forecasting with internal smoothing. Neurocomputing, Vol. 127, p. 161.


    Embree, Mark 2013. Handbook of Linear Algebra, Second Edition.


    Gheorghiu, Calin-Ioan 2013. Laguerre collocation solutions to boundary layer type problems. Numerical Algorithms, Vol. 64, Issue. 2, p. 385.


    Guglielmi, Nicola and Lubich, Christian 2013. Low-Rank Dynamics for Computing Extremal Points of Real Pseudospectra. SIAM Journal on Matrix Analysis and Applications, Vol. 34, Issue. 1, p. 40.


    Leon, Steven 2013. Handbook of Linear Algebra, Second Edition.


    Bisetti, Fabrizio 2012. Integration of large chemical kinetic mechanisms via exponential methods with Krylov approximations to Jacobian matrix functions. Combustion Theory and Modelling, Vol. 16, Issue. 3, p. 387.


    Gerecht, D. Rannacher, R. and Wollner, W. 2012. Computational Aspects of Pseudospectra in Hydrodynamic Stability Analysis. Journal of Mathematical Fluid Mechanics, Vol. 14, Issue. 4, p. 661.


    Janovská, Drahoslava Janovský, Vladimír and Tanabe, Kunio 2012. A note on computation of pseudospectra. Mathematics and Computers in Simulation, Vol. 82, Issue. 10, p. 1732.


    Ketcheson, David and Ahmadia, Aron 2012. Optimal stability polynomials for numerical integration of initial value problems. Communications in Applied Mathematics and Computational Science, Vol. 7, Issue. 2, p. 247.


    Ragulskis, Minvydas Navickas, Zenonas Palivonaite, Rita and Landauskas, Mantas 2012. Algebraic approach for the exploration of the onset of chaos in discrete nonlinear dynamical systems. Communications in Nonlinear Science and Numerical Simulation, Vol. 17, Issue. 11, p. 4304.


    Rannacher, Rolf 2012. A short course on numerical simulation of viscous flow: Discretization, optimization and stability analysis. Discrete and Continuous Dynamical Systems - Series S, Vol. 5, Issue. 6, p. 1147.


    Guglielmi, Nicola and Lubich, Christian 2011. Differential Equations for Roaming Pseudospectra: Paths to Extremal Points and Boundary Tracking. SIAM Journal on Numerical Analysis, Vol. 49, Issue. 3, p. 1194.


    Hosseini-Ravanbod, Laleh Noll, Dominikus and Apkarian, Pierre 2011. Robustness via structuredH∞/H∞synthesis. International Journal of Control, Vol. 84, Issue. 5, p. 851.


    ×
  • Acta Numerica, Volume 8
  • 1999, pp. 247-295

Computation of pseudospectra

  • Lloyd N. Trefethen (a1)
  • DOI: http://dx.doi.org/10.1017/S0962492900002932
  • Published online: 01 November 2008
Abstract

There is more to the computation of pseudospectra than the obvious algorithm of computing singular value decompositions on a grid and sending the results to a contour plotter. Other methods may be hundreds of times faster. The state of the art is reviewed, with emphasis on methods for dense matrices, and a Matlab code is given.

Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

E. Anderson , (1995), LAPACK Users' Guide, 2nd edn, SIAM, Philadelphia.

D. Bau III, and L. N. Trefethen (1997), Numerical Linear Algebra, SIAM, Philadelphia.

D. Bayer and P. Diaconis (1992), ‘Trailing the dovetail shuffle to its lair’, Ann. Appl. Prob. 2, 294313.

D. Borba (1994), ‘The pseudospectrum of the resistive magnetohydrodynamics operator: resolving the resistive Alfvén paradox’, Phys. Plasmas 1, 31513160.

A. Böttcher (1994), ‘Pseudospectra and singular values of large convolution operators’, J. Int. Eqs. Appl. 6, 267301.

S. Boyd and C. A. Desoer (1985), ‘Subharmonic functions and performance bounds on linear time-invariant feedback systems’, IMA J. Math. Control Inform. 2, 153170.

T. Braconnier , F. Chatelin and J.-C. Dunyach (1995), ‘Highly nonnormal eigenvalue problems in the aeronautical industry’, Japan J. Ind. Appl. Math. 12, 123136.

T. Braconnier and N. J. Higham (1996), ‘Computing the field of values and pseudospectra using the Lanczos method with continuation’, BIT 36, 422440.

M. Brühl (1996), ‘A curve tracing algorithm for computing the pseudospectrum’, BIT 36, 441454.

K. M. Butler and B. F. Farrell (1992), ‘Three-dimensional optimal perturbations in viscous shear flow’, Phys. Fluids A 4, 16371650.

C. Canuto , M. Y. Hussaini , A. Quarteroni and T. A. Zang (1988), Spectral Methods in Fluid Dynamics, Springer, New York.

J. F. Carpraux , J. Erhel and M. Sadkane (1994), ‘Spectral portrait for non-Hermitian large sparse matrices’, Computing 53, 301310.

F. Chaitin-Chatelin and V. Frayssé (1996), Lectures on Finite Precision Computations, SIAM, Philadelphia.

J. A. Cochran and E. W. Hinds (1974), ‘Eigensystems associated with the complex-symmetric kernels of laser theory’, SIAM J. Appl. Math. 26, 776786.

C. Cossu and J. M. Chomaz (1997), ‘Global measures of local convective instabilities’, Phys. Rev. Lett. 78, 43874390.

D.L. Darmofal and P. J. Schmid (1996), ‘The importance of eigenvectors for local preconditioners of the Euler equations’, J. Comput. Phys. 127, 346362.

E. R. Davidson (1975), ‘The iterative calculation of a few of the lowest eigenvalues and corresponding eigenvectors of large real-symmetric matrices’, J. Comput. Phys. 17, 8794.

E. B. Davies (1999a), ‘Pseudospectra, the harmonic oscillator and complex resonances’, Proc. Royal Soc. London A 455, 585599.

P. Diaconis (1996), ‘The cutoff phenomenon in finite Markov chains’, Proc. Nat. Acad. Sci. USA 93, 16591664.

P. Diaconis , R. L. Graham and J. A. Morrison (1990), ‘Asymptotic analysis of a random walk on a hypercube with many dimensions’, Random Struct. Alg. 1, 5172.

J. J. Dongarra , I. S. Duff , D. C. Sorensen and H. A. van der Vorst (1998), Numerical Linear Algebra for High-Performance Computers, SIAM, Philadelphia.

J. L. M. van Dorsselaer (1997), ‘Pseudospectra for matrix pencils and stability of equilibria’, BIT 37, 833845.

J. L. M. van Dorsselaer , J. F. B. M. Kraaijevanger and M. N. Spijker (1993), ‘Linear stability analysis in the numerical solution of initial value problems’, in Vol. 2 of Acta Numerica, Cambridge University Press, pp. 199237.

T. A. Driscoll and L. N. Trefethen (1996), ‘Pseudospectra for the wave equation with an absorbing boundary’, J. Comput. Appl. Math. 69, 125142.

B. F. Farrell and P. J. Ioannou (1996), ‘Generalized stability theory. Part I: autonomous operators and Part II: Nonautonomous Operators’, J. Atmos. Sci. 53, 20252040 and 2041–2053.

J. Flaherty , C. E. Seyler and L. N. Trefethen (1999), ‘Large-amplitude transient growth in the linear evolution of equatorial spread F in the presence of shear’, J. Geophys. Research, to appear.

D. R. Fokkema , G. L. G. Sleijpen and H. A. van der Vorst (1999), ‘Jacobi- Davidson style QR and QZ algorithms for the reduction of matrix pencils’, SIAM J. Sci. Comput. 20, 94125.

B. Fornberg and D. M. Sloan (1994), ‘A review of pseudospectral methods for solving partial differential equations’, in Vol. 3 of Acta Numerica, Cambridge University Press, pp. 203267.

V. Frayssé , L. Giraud and V. Toumazou (1996), ‘Parallel computation of spectral portraits on the Meiko CS2’, High-Performance Computing and Networking (H. Liddell , A. Colbrook , B. Hertzberger and P. Sloot , eds), Springer, pp. 312318.

V. Frayssé and V. Toumazou (1998), ‘A note on the normwise perturbation theory for the regular generalized eigenproblem’, Numer. Lin. Alg. Appl. 5, 110.

R. W. Freund (1992), ‘Quasi-kernel polynomials and their use in non-Hermitian matrix iterations’, J. Comput. Appl. Math. 43, 135158.

E. Gallestey (1998a), ‘Computing spectral value sets using the subharmonicity of the norm of rational matrices’, BIT 38, 2233.

S. K. Godunov , A. Antonov , O. P. Kiriljuk and V. I. Kostin (1993), Guaranteed Accuracy in Numerical Linear Algebra, Kluwer.

S. K. Godunov and M. Sadkane (1996), ‘Elliptic dichotomy of a matrix spectrum’, Lin. Alg. Appl. 248, 205232.

A. Greenbaum (1997), Iterative Methods for Solving Linear Systems, SIAM, Philadelphia.

P. Henrici (1962), ‘Bounds for iterates, inverses, spectral variation and field of values of nonnormal matrices’, Numer. Math. 4, 2440.

V. Heuveline , B. Philippe and M. Sadkane (1997), ‘Parallel computation of spectral portrait of large matrices by Davidson type methods’, Numer. Algs. 16, 5575.

D. J. Higham and B. Owren (1996), ‘Non-normality effects in a discretised nonlinear reaction-convection-convection-diffusion equation’, J. Comput. Phys. 124, 309323.

D. J. Higham and L. N. Trefethen (1993), ‘Stiffness of ODEs’, BIT 33, 285303.

N. J. Higham and F. Tisseur (1999), ‘A block algorithm for matrix 1-norm estimation, with an application to 1-norm pseudospectra’, Numer. Anal. Rep. 341, Manchester Ctr. Comp. Maths., Manchester, England.

D. Hinrichsen and B. Kelb (1993), ‘Spectral value sets: a graphical tool for robustness analysis’, Systems Control Lett. 21, 127136.

D. Hinrichsen and A. J. Pritchard (1992), ‘On spectral variations under bounded real matrix perturbations’, Numer. Math. 60, 509524.

T. Kato (1976), Perturbation Theory for Linear Operators, 2nd edn, Springer, New York.

H. O. Kreiss (1962), ‘Über die Stabilitätsdefinition für Differenzengleichun- gen die partielle Differenzialgleichungen approximieren’, BIT 2, 153181.

H. J. Landau (1975), ‘On Szegő's eigenvalue distribution theory and non-Hermitian kernels’, J. d'Analyse Math. 28, 335357.

H. J. Landau (1976), ‘Loss in unstable resonators’, J. Opt. Soc. Amer. 66, 525529.

L. László (1994), ‘An attainable lower bound for the best normal approximation’, SIAM J. Matrix Anal. Appl. 15, 10351043.

R. B. Lehoucq , D. C. Sorensen and C. Yang (1998), ARPACK Users' Guide: Solution of Large-Scale Eigenvalue Problems with Implicitly Restarted Arnoldi Methods, SIAM, Philadelphia.

S. H. Lui (1997), ‘Computation of pseudospectra by continuation’, SIAM J. Sci. Comput. 18, 567573.

A. Lumsdaine and D. Wu (1997), ‘Spectra and pseudospectra of waveform relaxation operators’, SIAM J. Sci. Comput. 18, 286304.

N. M. Nachtigal , L. Reichel and L. N. Trefethen (1992), ‘A hybrid GMRES algorithm for nonsymmetric linear systems’, SIAM J. Matrix Anal. Appl. 13, 796825.

P. J. Olsson and D. S. Henningson (1995), ‘Optimal disturbance growth in watertable flow’, Stud. Appl. Math. 94, 183210.

A. Pazy (1983), Semigroups of Linear Operators and Applications to Partial Differential Equations, Springer, New York.

R. Plato (1997), ‘Resolvent estimates for Abel integral operators and the regularization of associated first kind integral equations’, J. Int. Eqs. Appl. 9, 253278.

S. C. Reddy (1993), ‘Pseudospectra of Wiener-Hopf integral operators and constant-coefficient differential operators’, J. Int. Eqs. Appl. 5, 369403.

S. C. Reddy , P. J. Schmid and D. S. Henningson (1993), ‘Pseudospectra of the Orr-Sommerfeld operator’, SIAM J. Appl. Math. 53, 1547.

S. C. Reddy and L. N. Trefethen (1990), ‘Lax-stability of fully discrete spectral methods via stability regions and pseudo-eigenvalues’, Comput. Meth. Appl. Mech. Engr. 80, 147164.

S. C. Reddy and L. N. Trefethen (1994), ‘Pseudospectra of the convection-diffusion operator’, SIAM J. Appl. Math. 54, 16341649.

K. Riedel (1994), ‘Generalized epsilon-pseudospectra’, SIAM J. Numer. Anal. 31, 12191225.

A. Ruhe (1998), ‘Rational Krylov: A practical algorithm for large sparse nonsymmetric matrix pencils’, SIAM J. Sci. Comput. 19, 15351551.

P. J. Schmid , D. S. Henningson , M. Khorrami and M. Malik (1993), ‘A sensitivity study of hydrodynamic stability operators’, Theor. Comput. Fluid Dyn. 4, 227240.

G. L. G. Sleijpen and H. A. van der Vorst (1996), ‘A Jacobi-Davidson iteration method for linear eigenvalue problems’, SIAM J. Matrix Anal. Appl. 17, 401425.

B.T. Smith (1976), Matrix Eigensystem Routines – EISPACK Guide, Springer, Berlin.

K.-C. Toh and L. N. Trefethen (1994), ‘Pseudozeros of polynomials and pseudospectra of companion matrices’, Numer. Math. 68, 403425.

K.-C. Toh and L. N. Trefethen (1996), ‘Computation of pseudospectra by the Arnoldi iteration’, SIAM J. Sci. Comput. 17, 115.

K.-C. Toh and L. N. Trefethen (1999b), ‘The Kreiss matrix theorem on a general complex domain’, SIAM J. Matrix Anal. Appl., to appear.

A. E. Trefethen , L. N. Trefethen and P. J. Schmid (1999), ‘Spectra and pseu-dospectra for pipe Poiseuille flow’, Comput. Meth. Appl. Mech. Engr., to appear.

L. N. Trefethen (1997), ‘Pseudospectra of linear operators’, SIAM Review 39, 383406.

L. N. Trefethen and D. Bau III (1997), Numerical Linear Algebra, SIAM, Philadelphia.

L. N. Trefethen , A. E. Trefethen , S. C. Reddy and T. A. Driscoll (1993), ‘Hydrodynamic stability without eigenvalues’, Science 261, 578584.

J. M. Varah (1979), ‘On the separation of two matrices’, SIAM J. Numer. Anal. 16, 216222.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Acta Numerica
  • ISSN: 0962-4929
  • EISSN: 1474-0508
  • URL: /core/journals/acta-numerica
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×